Minnesota, 2013Damaging Winds in Minnesota, September 9, 2013
September 9, 2013 · NWS FGF · 4 events in 3 counties and zones
Thunderstorms along the North Dakota/South Dakota border south of Jamestown began to bow as they reached Ransom and Sargent Counties in southeast North Dakota. From this area they tracked eastward toward Fargo and Wahpeton, where they weakened a little.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms along the North Dakota/South Dakota border south of Jamestown began to bow as they reached Ransom and Sargent Counties in southeast North Dakota. From this area they tracked eastward toward Fargo and Wahpeton, where they weakened a little. As the storms moved into west central Minnesota, they began to strengthen again as they moved across southern Otter Tail and southern Wadena counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 9, 1:36 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Sep 9, 1:36 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
236 AM CDT MON SEP 9 2013
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 228 AM CDT MON SEP 9 2013
QUESTION STILL TO BE ANSWERED IS HOW MUCH RAIN AND WHERE. WILL
KEEP FLOOD WATCH GOING THOUGH NOT ENTIRELY THRILLED WITH IT DUE TO
VERY DRY CURRENT CONDITIONS. PER CURRENT RADAR AND OBS DOES APPEAR
SFC LOW NORTHWEST OF HURON SD WILL MOVE NORTHEAST TO JUST SOUTH OF
ABERDEEN BY 12Z MON WITH A WEAK SFC REFLECTION OF A LOW SOUTH OF
BISMARCK. PER RADAR WOULD APPEAR A MORE STRATIFORM RAIN AREA MORE
ASSOC WITH 500 MB WAVE OVER ERN MONTANA WILL MOVE NORTHEAST FROM
GARRISON-MINOT INTO DVL BASIN THEN INTO FAR NE ND/SRN MANITOBA
DURING THE EARLY MORNING. LOW LEVEL JET PROPELLING SOME EHANCED
STORMS IN NORTH CENTRAL SD AND SOUTH CENTRAL SD WITH LINE FORMING
A BIT EAST ALONG SD/ND BORDER NORTH OF ABERDEEN. BOW ECHO NR
EUREKA SD MOVING NORTHEAST AND THIS MAY IMPACT PARTS OF SE ND PRE-
DAWN. SO OVERALL IN TERMS OF RAINFALL RATES...MAIN FALL IN BAND NR
JAMESTOWN-MOBRIDGE NORTHEASTWARD....BUT LOW LEVEL JET AND 850 MB
INSTABILITY WEAKEN QUICKLY NORTH OF I-94. AT ANY RATE WILL HAVE
CATEGORICAL POPS FOR RAIN/THUNDERSTORMS MANY AREAS THIS
MORNING...TAPERING OFF LATE MORNING-AFTN. 3 HR UPDATES WILL BE
ABLE TO FINE TUNE RAIN AREAS AND AMOUNTS.
500 MB TROUGH TO SWING THRU NRN ND TONIGHT INTO TUESDAY GIVING
RISK OF A FEW SHOWERS/STORMS PER FCST AND DID NOT CHANGE.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 228 AM CDT MON SEP 9 2013
500 MB SHORT WAVE WILL EXIT TUESDAY NIGHT INTO NE MN...THEN HIGH
PRESSURE AND DRY WEDNESDAY. WED NIGHT LOWERED TEMPS FROM ALL BLEND
GUIDANCE AS HIGH PRESSURE AND DRY AIRMASS OVERHEAD SHOULD ALLOW
FOR LOWS IN THE LOWER 40S IN NE ND/NW MN.
THURSDAY-SUNDAY...DRY AND SEASONABLY COOL CONDITIONS ARE EXPECTED
THROUGH THE END OF THE WORK WEEK WITH SFC HIGH PRESSURE WORKING
SOUTHEASTWARD INTO THE GREAT LAKES. BOTH THE GFS AND ECMWF ARE IN
REASONABLE AGREEMENT IN BRINGING ANOTHER COLD FRONT THROUGH THE AREA
NEXT WEEKEND...WITH AN ASSOCIATED CHANCE FOR SHOWERS AND
THUNDERSTORMS SAT/SAT NIGHT. HIGH PRESSURE IS EXPECTED TO BUILD BACK
INTO THE AREA BEHIND THE SYSTEM...WITH SEASONABLE TEMPS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1143 PM CDT SUN SEP 8 2013
LOW CLOUDS IN PLACE OVER SOUTHERN VALLEY AND TVF/BJI WILL KEEP IFR
CIGS IN PLACE UNTIL INVERTED TROUGH ASSOCIATED WITH SFC LOW OVER
SD MOVES THROUGH TOMORROW MORNING. TIMING OF RAIN/TSTMS ACTIVITY
STILL IN QUESTION BUT MOST LIKELY POST TROF PASSAGE EARLY TO MID
MORNING. SHOULD SEE SHIFT TO NW WINDS BY AFTN...WITH CIGS RISING
TO MVFR. TIMING/CHANCE OF ACTIVITY OVER CNTRL ND MOVING INTO DVL
MORE CHALLENGING AS IT CONTINUES TO WEAKEN AS IT MOVES EAST. WILL
DELAY UNTIL 10Z.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR MNZ001>009-013>017-
022>024-027>032-040.
&&
SHORT TERM...RIDDLE
LONG TERM...MAKOWSKI/RIDDLE
AVIATION...SPEICHERHazardous weather outlook, Sep 8, 2:38 PM CST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
338 PM CDT SUN SEP 8 2013
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-092045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
338 PM CDT SUN SEP 8 2013
...FLOOD WATCH IN EFFECT FROM 1 AM CDT MONDAY THROUGH MONDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EARLY EVENING AS MOISTURE RETURNS AHEAD OF A STORM
SYSTEM DUE TO MOVE THROUGH TONIGHT. OTHERWISE...EXPECT A
STORM SYSTEM TO FORM AND MOVE THROUGH THE REGION OVERNIGHT INTO
EARLY MONDAY. SIGNIFICANT AREAL RAINFALL WITH AVERAGES OF 1.50 TO
2.00 INCHES CAN BE EXPECTED. HOWEVER...ANY EMBEDDED
THUNDERSTORMS...AND THE POSSIBLE TRAINING OF THE STORMS...COULD
PRODUCE LOCALLY 3.00 INCH OR HIGHER AMOUNTS LEADING TO FLOODING
ISSUES...DEPENDING ON COVERAGE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RAIN AND THUNDERSTORMS WILL TAPER OFF MONDAY MORNING. QUIET
WEATHER WILL RETURN WEDNESDAY THROUGH THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
HOPKINS
Thunderstorm Wind, Wilkin
- When
- September 9, 2:40 AM CST to 2:45 AM CST
- Where
- Wilkin County, 1.68 mi NW of Rothsay
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.500, -96.300
The wind gust was measured at the MNDOT RWIS site located along Interstate 94 outside of Rothsay. The local power company reported that localized power outages began around this time across northeast Wilkin County and northwest Otter Tail County, due to broken tree limbs falling across power lines.
Thunderstorm Wind, Otter Tail
- When
- September 9, 4:50 AM CST
- Where
- Otter Tail County, Fergus Falls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 46.280, -96.070
Power outages spread across portions of western Otter Tail County as large tree branches fell on power lines.
Thunderstorm Wind, Otter Tail
- When
- September 9, 5:10 AM CST
- Where
- Otter Tail County, 1.91 mi E of Balmoral
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.380, -95.440
Four to six inch diameter tree branches were blown down with pea size hail.
Thunderstorm Wind, Wadena
- When
- September 9, 5:30 AM CST
- Where
- Wadena County, 0.48 mi E of Verndale
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.400, -95.010
The wind gust was measured by a MNDOT RWIS site near Verndale.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 9 to 15, 20131 death · 6 injured · 1 event
- Damaging Winds in North Dakota, September 9, 2013$100,000 · 65 kt wind · 4 events
- Damaging Wind in California, September 9, 2013$100,000 · 1 event
- Flash Flooding and Lightning Strike in Nevada, September 9 to 11, 2013$54,000 · 4 events
- Flash Flooding in Arizona, September 9, 2013$40,000 · 6 events
- Hail and Damaging Wind in California, September 9, 2013$40,000 · 1 in hail · 2 events
- Flash Flooding in Arizona, September 9 to 11, 2013$11,000 · 5 events
- Flash Flooding in Arizona, September 9 to 12, 20133 events
- Damaging Winds in North Dakota, September 9, 201350 kt wind · 2 events
- Flash Flooding in Utah, September 9, 20132 events
- Flash Flood and Heavy Rain in Arizona, September 9, 2013$10,000 · 2 events
- Flood and Hail in Pennsylvania, September 9, 2013$10,000 · 0.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470114, 468344, 468342, 468343.